Review of Derivatives Research

, Volume 14, Issue 1, pp 37–65 | Cite as

A binomial approximation for two-state Markovian HJM models

  • Massimo Costabile
  • Ivar Massabó
  • Emilio Russo


This article develops a lattice algorithm for pricing interest rate derivatives under the Heath et al. (Econometrica 60:77–105, 1992) paradigm when the volatility structure of forward rates obeys the Ritchken and Sankarasubramanian (Math Financ 5:55–72) condition. In such a framework, the entire term structure of the interest rate may be represented using a two-dimensional Markov process, where one state variable is the spot rate and the other is an accrued variance statistic. Unlike in the usual approach based on the Nelson-Ramaswamy (Rev Financ Stud 3:393–430) transformation, we directly discretize the heteroskedastic spot rate process by a recombining binomial tree. Further, we reduce the computational cost of the pricing problem by associating with each node of the lattice a fixed number of accrued variance values computed on a subset of paths reaching that node. A backward induction scheme coupled with linear interpolation is used to evaluate interest rate contingent claims.


Interest rate options Contingent claims Binomial algorithms Discrete-time models 

JEL Classification

C63 G12 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Aingworth, D., Motwani, R., & Oldham, J. D. (2000). Accurate approximations for Asian options. In Proceedings of the 11th annual ACM-SIAM symposium on discrete algorithms.Google Scholar
  2. Caverhill A. (1994) When is the short rate Markovian?. Mathematical Finance 4: 305–312CrossRefGoogle Scholar
  3. Chalasani P., Jha S., Egriboyun F., Varikooty A. (1999) A refined binomial lattice for pricing American Asian options. Review of Derivatives Research 3: 85–105CrossRefGoogle Scholar
  4. Costabile M., Massabò I. (2010) A simplified approach to approximate diffusion processes widely used in finance. Journal of Derivatives, 17(3): 65–85CrossRefGoogle Scholar
  5. Cox J. C., Rubinstein M. (1985) Option markets. Prentice-Hall, Englewood Cliffs, NJGoogle Scholar
  6. Forsyth P. A., Vetzal K. R., Zvan R. (2002) Convergence of numerical methods for valuing path-dependent options using interpolation. Review of Derivatives Research 5: 273–314CrossRefGoogle Scholar
  7. Heath D., Jarrow R., Morton A. (1990) Bond pricing and the term structure of interest rates: A discrete time approximation. Journal of Financial and Quantitative Analysis 25: 419–440CrossRefGoogle Scholar
  8. Heath D., Jarrow R., Morton A. (1992) Bond pricing and the term structure of interest rates: A new methodology for contingent claims valuation. Econometrica 60: 77–105CrossRefGoogle Scholar
  9. Hull J., White A. (1993) Efficient procedures for valuing European and American path-dependent options. Journal of Derivatives 6: 21–31CrossRefGoogle Scholar
  10. Hull J., White A. (1993) Bond option pricing on a model for the evolution of bond prices. Advances in Options and Futures Research 6: 1–13Google Scholar
  11. Jiang L., Dai M. (2004) Convergence of binomial methods for European/American path-dependent options. SIAM Journal on Numerical Analysis 42(3): 1094–1109CrossRefGoogle Scholar
  12. Kramin M., Kramin T., Young S., Dharan V. (2005) A simple induction approach and an efficient trinomial lattice for multi-state variable interest rate derivatives models. Review of Quantitative Finance and Accounting 24: 199–226CrossRefGoogle Scholar
  13. Li A., Ritchken P., Sankarasubramanian L. (1995) Lattice models for pricing American interest rate claims. Journal of Finance 2: 719–737CrossRefGoogle Scholar
  14. Lin J., Ritchken P. (2006) On pricing derivatives in the presence of auxiliary state variables. Journal of Derivatives 14: 29–46CrossRefGoogle Scholar
  15. Nelson D., Ramaswamy K. (1990) Simple binomial processes as diffusion approximations in financial models. Review of Financial Studies 3: 393–430CrossRefGoogle Scholar
  16. Ritchken P., Sankarasubramanian L. (1995) Volatility structures of forward rates and the dynamics of the term structure. Mathematical Finance 5: 55–72CrossRefGoogle Scholar
  17. Tian Y. (1994) A reexamination of lattice procedures for interest rate-contingent claims. Advances in Futures and Options Research 7: 87–111Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  • Massimo Costabile
    • 1
  • Ivar Massabó
    • 1
  • Emilio Russo
    • 1
  1. 1.Department of Business AdministrationUniversity of CalabriaRendeItaly

Personalised recommendations